New Mexico, 2004

Flash Flood in New Mexico, August 4, 2004

August 4, 2004 · NWS ABQ · 1 event in 1 county or zone

Heavy rain filled the ditches and flooded the roadway from Elida to Dora. State Highway 70 was flooded and saw a number of vehicles that slid off the road into deeper water.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Heavy rain filled the ditches and flooded the roadway from Elida to Dora. State Highway 70 was flooded and saw a number of vehicles that slid off the road into deeper water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 4, 7:44 PM MST, 56 minutes earlier.

Area forecast discussion, Aug 4, 7:44 PM MST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
844 PM MDT WED AUG 4 2004

.UPDATE...THUNDERSTORM FORECAST GENERALLY ON TRACK WITH CONVECTION
CONTINUING OVERNIGHT. AREA OF GREATEST CONCERN IS NOW IN FAR SE
WHERE HEAVY RAINS WILL CONTINUE UNTIL AT LEAST 10 PM. CURRENT
FORECAST HAS SCATTERED THUNDER OVERNIGHT WITH ISOLATED IN FAR NW.
NORTHERN MOUNTAINS SORT OF LEFT OUT THUS FAR BUT CURRENT NORTH
NORTHEAST TRAJECTORIES OF STORMS COULD GIVE THEM SOME ACTIVITY YET.
WITH TEMPERATURE AND WIND FORECASTS ALSO ON TRACK...WILL NOT ISSUE
ANY EVENING UPDATE...KD
&&

.PREV DISCUSSION...300 PM MDT WED AUG 4 2004
VERY ACTIVE EVENING EXPECTED OVER THE CWA WITH CONVECTION ALREADY
BREAKING OUT WITH ADDITIONAL STORMS EXPECTED. FORECAST CHALLENGES
FOR THIS PACKAGE INCLUDE PCPN COVERAGE AND HEADLINE CONCERNS.

UPPER LEVEL HIGH CURRENTLY IN THE PROCESS OF RETROGRADING TO THE
WEST WITH CENTER OF CIRCULATION LOCATED NEAR SE NM/TX BORDER. IN
RESPONSE...500MB FLOW HAS SHIFTED TO A SLY COMPONENT OVER THE WRN
HALF OF THE STATE. REGIONAL RAOBS THIS MORNING NOTED LOWER PWATS
COMPARED TO THE LAST FEW DAYS. HOWEVER...MID/UPPER LEVEL MOISTURE
FROM THE S CONTINUES TO ADVECT INTO THE DESERT SW...COMPLIMENTS OF
THE UPPER HIGH. SFC BOUNDARY HAS CLEARED A GOOD PORTION OF THE ERN
PLAINS WITH DEEP ELY FLOW ALL THE WAY TO 5K FT NOTED ON THE KTCC
PROFILER. MOISTURE AND INSTABILITY...COMBINED WITH SYNOPTIC SCALE
OROGRAPHIC LIFT AS WELL AS UPPER LEVEL ENERGY SWINGING AROUND THE
UPPER HIGH...INGREDIENTS HAVE COME TOGETHER TO PROVIDE A GOOD THREAT
FOR PCPN STATEWIDE. THE LEAST ACTIVE LOCATIONS WILL BE OVER THE NW
PLATEAU/NW MTS...HOWEVER LOW LEVEL MOISTURE SHOULD INCREASE DURING
THE EVENING AND SCATTERED ACTIVITY IS POSSIBLE. WITH ALL THIS IN
MIND...PAINTED MID TO HIGH GRADE SCATTERED POPS OVER MOST LOCATIONS
WITH LIKELY CATEGORY ALONG THE ERN SLOPES OF THE CENTRAL MOUNTAIN
CHAIN. SEVERE WEATHER IS A POSSIBILITY THIS EVENING...MAINLY LARGE
HAIL AND STRONG GUSTY WINDS. SEE LATEST SWOMCD FOR ADDITIONAL
INFORMATION. WITH UPPER HIGH STRADDLING THE STATE...STEERING FLOW
WILL BE RATHER WEAK. THEREFORE...EXPECT HEAVY RAINFALL PRODUCING
LOCAL FLOODING. WILL HOLD OFF ON FLOOD HEADLINES FOR TONIGHT AS
FLOOD CONCERNS SHOULD REMAIN OF THE ISOLATED NATURE. ELY SURFACE
FLOW COUPLED WITH CONVECTIVE OUTFLOW WINDS SHOULD ALLOW EAST CANYONS
WINDS TO DEVELOP...POSSIBLY BEFORE SUNSET.

THURS WILL BE ANOTHER ACTIVE DAY OVER MUCH OF THE CWA. UPPER HIGH
DRIFTS TO THE SW CORNER OF THE STATE...SHIFTING THE FLOW TO A W/SW
DIRECTION. A SHORTWAVE WILL RIDE THE NRN PERIPHERY OF THE RIDGE.
WITH INGREDIENTS FAIRLY SIMILAR COMPARED TO THIS AFTERNOON...MID TO
UPPER GRADE SCATTERED POPS ARE GRANTED ONCE AGAIN. CONCERNED ABOUT
ISSUING A FLOOD WATCH FOR FLASHING FLOODING FOR THURS...ESPECIALLY
OVER THE NE PORTION OF THE STATE. FOR NOW...WILL HOLD OFF AND WILL
ADVISE LATER SHIFTS TO MONITOR WHERE THE HEAVIEST ACTIVITY/TROUBLE
SPOTS DEVELOP TONIGHT.

WITH FOCUS ON NEAR TERM...TOOK ONLY A QUICK GLANCE AT THE EXTENDED.
DID NOT MAKE ANY SIGNIFICANT CHANGES AS INHERITED GRIDS PAINTED A
GOOD PICTURE. UPPER LEVEL HIGH PROGGED TO SHIFT TO SRN AZ GIVING
N/NW FLOW OVER THE LAND OF ENCHANTMENT. GFS STILL ADVERTISING NEXT
SURFACE BOUNDARY PUSHING THROUGH THE ERN PLAINS STARTING SUNDAY
AFTERNOON. TEMPS THROUGH ALL SEVEN DAYS LOOKED GOOD OVERALL...DP

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

19
Hazardous weather outlook, Aug 4, 5:00 AM MST, 15 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT WED AUG 4 2004

NMZ001>021-026-051200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
600 AM MDT WED AUG 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

SEVERE THUNDERSTORMS ARE NOT EXPECTED TODAY AND TONIGHT.
HOWEVER...GUSTY MICROBURST WINDS OF 30 TO 40 MPH COULD
OCCUR NEAR THUNDERSTORMS. THUNDERSTORMS TONIGHT COULD PRODUCE
AREAS OF HEAVY RAIN. THE AREA MOST FAVORED WILL BE THE NORTHEAST
QUARTER. LOCALIZED FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS ARE ANTICIPATED TO INCREASE IN AREAL COVERAGE ON
THURSDAY. A FEW OF THESE STORMS COULD ONCE AGAIN PRODUCE HEAVY RAIN.
A COMBINATION OF A WEAKENING COLD FRONT...UPPER AIR DISTURBANCES AND
AN INFLUX OF MOISTURE WILL BE THE INGREDIENTS NEEDED TO PRODUCE THE
HEAVY RAIN. ANY AREA COULD SEE LOCALLIZED FLOODING WITH THE NORTHEAST
AND EASTERN HIGH PLANS HAVING THE BEST CHANCES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

49

In the hours before

Local storm report, Aug 4, 4:46 PM MST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
546 PM MDT WED AUG 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             ALBUQUERQUE             35.12N 106.62W
08/04/2004  0.88 INCH        BERNALILLO         NM   PUBLIC

            EAST END OF INDIAN SCHOOL ROAD

0535 PM     FLASH FLOOD      ALBUQUERQUE             35.12N 106.62W
08/04/2004                   BERNALILLO         NM   NWS EMPLOYEE

            INTERSECTION OF CENTRAL AND TRAMWAY FLOODED

&&

KD
Local storm report, Aug 4, 5:57 PM MST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
657 PM MDT WED AUG 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             5 N CLOVIS              34.48N 103.20W
08/04/2004  1.00 INCH        CURRY              NM   TRAINED SPOTTER

&&

KD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Roosevelt

When
August 4, 8:40 PM MST to 10:30 PM MST
Where
Roosevelt County, Elida
Reported by
LAW ENFORCEMENT
Coordinates
34.021, -103.480 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2004Every state in 2004This day in weather historyWarnings in New Mexico, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418703.